Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 160, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 3, 2020, 6:27 PM CDT for Washington County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2020, 6:27 PM CDT (23:27 UTC)
- Expired
- Jun 3, 2020, 6:58 PM CDT
- In force
- 31 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Washington County, AL
The radar
The Mobile radar (KMOB), 87 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1779 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
081 WUUS54 KMOB 032327 SVRMOB ALC129-040015- /O.NEW.KMOB.SV.W.0160.200603T2327Z-200604T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Mobile AL 627 PM CDT Wed Jun 3 2020 The National Weather Service in Mobile has issued a * Severe Thunderstorm Warning for... Northern Washington County in southwestern Alabama... * Until 715 PM CDT. * At 627 PM CDT, a severe thunderstorm was located over Chatom, moving northeast at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Chatom. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3137 8827 3143 8836 3165 8826 3149 8798 TIME...MOT...LOC 2327Z 219DEG 8KT 3147 8822 HAIL...0.75IN WIND...60MPH $$
1 follow-up statement
849
WWUS54 KMOB 032358
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
658 PM CDT Wed Jun 3 2020
ALC129-040007-
/O.CAN.KMOB.SV.W.0160.000000T0000Z-200604T0015Z/
Washington AL-
658 PM CDT Wed Jun 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WASHINGTON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened. Therefore, the
warning has been cancelled. Brief strong and gusty winds and heavy
rain are still possible with this thunderstorm.
LAT...LON 3137 8827 3143 8836 3165 8826 3149 8798
TIME...MOT...LOC 2354Z 219DEG 8KT 3152 8817
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:08 PM CDT, 19 minutes earlier.
Area forecast discussion, Jun 3, 6:08 PM CDT, 19 minutes before
Area Forecast Discussion...DELAYED
National Weather Service Mobile AL
608 PM CDT Wed Jun 3 2020
.NEAR TERM UPDATE /Now Through Thursday/...Convection generally
wanes this evening following the loss of daytime heating. A few
showers and perhaps some rumbles of thunder will linger offshore
and right along the coast overnight tonight, so maintained low-end
PoPs (20-30%) in those areas. With shortwave troughing persisting
aloft, expecting a scattered to numerous shower and thunderstorm
coverage once again on Thursday. A general diurnal trend will
continue as convection forms offshore and along the coast in the
morning and spreads inland throughout the day. With deep-layer
flow remaining weak, storm motion will be slow and primarily
dependent upon cold pool surges and initiating boundary movement.
Could see some isolated instances of minor flooding in locations
that see higher rainfall totals, similar to the past few days.
However, given the antecedent drought conditions and spotty nature
of these higher totals, the overall flood threat remains low
enough to avoid a watch issuance at this time.
Temperatures remain in the upper 60s to low 70s tonight and reach
the mid to upper 80s on Thursday. A High Rip Current Risk remains in
effect for all area beaches throughout the period. /49
&&
.SHORT TERM /Thursday night Through Saturday night/...Our forecast
area will remain located within a weakness aloft late this week
between a large ridge of high pressure over the southern Rockies
into far west TX/northern MX and another stretching over the
southwest Atlantic. Deep layer moisture remains plentiful with
precipitable water values mostly ranging from 1.7 to as high as
2.0 inches over our region. As mentioned last night, these high
PWAT values are between 1 and 2 standard deviations above the
means. An unsettled pattern will continue through Friday night.
Scattered to numerous showers and storms will likely develop again
during the day Friday and given the degree of environmental
moisture, rain rates could be heavy at times in better developed
storms which may lead to instances of isolated flooding of lower
lying, poorly drained areas.
To our south, trapped in weak steering currents on the southern
portion of the upper level weakness mentioned earlier, is Tropical
Storm Cristobal which will continue to drift near the western
Yucatan Peninsula coast through early Friday. A more northerly
motion toward the adjacent Bay of Campeche/southern Gulf is
expected Friday afternoon into late Friday night.
Highs Friday will range in the mid to upper 80s. Lows stay warm
and muggy through the period with mostly upper 60s to lower 70s
and in the lower to mid 70s along the immediate coast.
The latest NHC forecast indicates that Tropical Storm Cristobal
will maintain a continued northward motion into the west central
Gulf Saturday into Saturday night. A large plume of deep layer
moisture will spread northward across the central Gulf on the
eastern side of this feature, with rich tropical moisture
approaching coastal portions of the CWA Saturday into Saturday
night. Showers and storms will be most numerous near the coast on
Saturday/Saturday night, though scattered coverage is also
expected inland. Bands of heavy rainfall will be possible near the
coast, especially from late Saturday afternoon into Saturday
night, and the latest coordinated rainfall forecast indicates
potential for 2-3" of rain with locally higher amounts possible
during this time frame. This will be beneficial rainfall in
drought-stricken areas, but will need to monitor for heavy rates
potentially leading to flooding of urban/low lying areas.
Increased swell will maintain a high risk of strong/frequent rip
currents along the beaches through the short term period. High
surf may also become an increasing concern. /21
&&
.EXTENDED TERM /Sunday Through Wednesday/...Cristobal is forecast
to continue a northward motion toward the northwest/north central
Gulf coast region Sunday into Sunday night. The latest NHC
forecast track favors a deeply moist southerly flow across our
forecast area on the eastern periphery of the storm Sunday and
Sunday night, which will maintain high rain chances across our
region. Some rainfall could continue to be heavy, especially near
the coast. Increased swell could also favor high surf along local
beaches Sunday and possibly coastal flooding around the time of
high tide Sunday morning. The system looks to move inland on
Monday and could eventually become absorbed into a trough through
early to mid next week. A moist pattern looks to prevail over our
region, so we will keep a good chance of showers/storms in the
forecast through Wednesday.
Key take-aways for Cristobal in our area at this time include:
- Our highest confidence is in the threat of dangerous high surf
and rip currents.
- At least minor coastal flooding looks likely this weekend,
particularly around the time of high tide on Sunday. If the
storm tracks closer to the area, then the threat of storm surge
would increase.
- Heavy rainfall will be possible, and amounts will ultimately be
dependent on the track of the storm. The heaviest rain is
expected to fall in areas that are still in drought, so urban
and low lying areas currently appear most susceptible to
flooding.
- Confidence on wind impacts remain low at this time (again will
be dependent on storm intensity, location, and track). /21
&&
.MARINE...Light to occasionally moderate onshore flow continues
through Friday before increasing Friday night into the weekend as
Tropical Storm Cristobal advances northward across the Gulf of
Mexico towards the Louisiana coast. A Small Craft Advisory will
likely be needed Friday night through the weekend for the building
winds and seas. Please refer to the National Hurricane Center for
the latest advisory on Cristobal. /49
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Sunday night for ALZ265-266.
FL...High Rip Current Risk through late Sunday night for FLZ202-204-
206.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mobIn the hours before
Special weather statement, Jun 3, 1:57 PM CDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
157 PM CDT Wed Jun 3 2020
ALZ051-052-MSZ067-032000-
Choctaw AL-Washington AL-Wayne MS-
157 PM CDT Wed Jun 3 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN CHOCTAW...NORTHWESTERN WASHINGTON AND NORTHEASTERN WAYNE
COUNTIES UNTIL 300 PM CDT...
At 156 PM CDT, the strong thunderstorm was located 8 miles west of
Silas, or 12 miles northeast of Waynesboro, moving south at 10 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Waynesboro, Millry, Silas and Gilbertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3190 8826 3162 8827 3161 8867 3185 8866
3186 8860 3189 8850
TIME...MOT...LOC 1856Z 014DEG 10KT 3177 8847Special weather statement, Jun 3, 6:15 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Mobile AL 615 PM CDT Wed Jun 3 2020 ALZ052-053-040000- Clarke AL-Washington AL- 615 PM CDT Wed Jun 3 2020 ...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL WASHINGTON AND CENTRAL CLARKE COUNTIES UNTIL 700 PM CDT... At 613 PM CDT, strong thunderstorms were located from 4 miles southwest of Chatom to near Jackson, and moving east at 5 mph. Wind gusts around 40 mph will be possible with these storms. Locations impacted include... Jackson, Chatom, Saint Stephens, Wagarville, Leroy and Whatley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3145 8767 3138 8837 3155 8841 3170 8768 TIME...MOT...LOC 2313Z 252DEG 5KT 3150 8784 3143 8831
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 2:47 AM CDT | Rip Current Statement | MOB | Baldwin, Mobile | 8 days |
| Jun 3, 1:15 PM CDT | Areal Flood Advisory | MOB | Choctaw | 3 hr |
| Jun 3, 2:15 PM CDT | Areal Flood Advisory | MOB | Choctaw, Washington | 2 hr |
| Jun 3, 6:15 PM CDT | Special Weather Statement | MOB | Washington | 45 min |
| Jun 3, 6:39 PM CDT | Areal Flood Advisory | MOB | Clarke | 111 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.